Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 20, NWS Melbourne, FL

February 19, 1998Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 19, 1998, 8:53 PM EST for Orange County, Seminole County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 1998, 8:53 PM EST (01:53 UTC)
Expired
Feb 19, 1998, 9:40 PM EST
In force
47 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 83 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 1.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 1998-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 1998-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS01 KMLB 200152 RRA
SVRMLB
FLC095-117-200240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
853 PM EST THU FEB 19 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 940 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...SEMINOLE COUNTY
   ...ORANGE COUNTY
 
AT 852 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE
ORLANDO EXECUTIVE AIRPORT MOVING EAST-NORTHEAST AT 40 MPH. THIS
STORM WILL AFFECT THE NORTHERN ORLANDO METRO AREA...WINTER PARK AND
OVIEDO THROUGH 930 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 7:27 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 19, 7:27 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
727 PM EST THU FEB 19 1998

CURRENTLY...STRONG TO SEVERE CELL MOVING OFFSHORE S VOLUSIA COUNTY.
TWO BOUNDARIES CURRENTLY ACROSS AREA...DWPT BOUNDARY SEPERATING 70
DWPTS FROM LOWER DWPTS STRETCHING FROM NEAR OKEECHOBEE TO SARASOTA.
WIND BOUNDARY...LIKELY DEVELOPING WARM FRONT...EXTENDING FROM TBW TO
MCO TO TTS MOVING VERY LITTLE. BELIEVE STRONG STORMS WHICH MOVED
ACROSS FA ARE ASSOCIATED WITH ELEVATED INSTABILITY. I AM ALSO
BECOMING CONCERNED ABOUT FLOOD THREAT ACROSS C PARTS OF EC FLA AS
ECHOES HAVE BEGUN TO TRAIN ACROSS THIS REGION ALONG STATIONARY
BOUNDARY. 88D INDICATES 1 TO 3 INCHES HAS FALLEN IN NARROW BAND IN
THIS AREA.

SHORT TERM...AS WARM UNSTABLE AIR SHIFT NWD INTO BETTER
DYNAMICS...SEVERE WEATHER THREAT WILL INCREASE...ESPCIALLY FROM S
LAKE COUNTY TO TTS ON SOUTHWARD. DO NOT BELIEVE FAR S COUNTIES WILL
SEE SVR THREAT EARLY THIS EVENING BUT WILL INCREASE LATER THONIGHT.

BASED ON CURRENT TRENDS...RAIN SHOULD END N TO S LATE TONIGHT INTO
TOMORROW MORNING.

HODANISH

In the hours before

Special weather statement, Feb 19, 4:00 PM EST, 4 hours 53 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-192230-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EST THU FEB 19 1998

...TORNADO WATCH IN AFFECT FOR BREVARD...OSCEOLA...INDIAN RIVER
OKEECHOBEE...ST LUCIE AND MARTIN COUNTIES THROUGH 10 PM...

A STRONG UPPER LEVEL WEATHER DISTURBANCE MOVING EAST FROM THE GULF OF
MEXICO WILL INTERACT WITH A WARM FRONT OVER CENTRAL FLORIDA TONIGHT.
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND
AFFECT MOST OF EAST CENTRAL FLORIDA THROUGH THE NIGHT TIME HOURS.
DAMAGING WINDS...HAIL AND A FEW TORNADOES WILL BE POSSIBLE...WITH MOST
OF THE ACTIVITY EXPECTED TO BE SOUTH OF A LINE FROM DISNEY TO ORLANDO
TO THE SPACE CENTER. HOWEVER...IF THE WARM FRONT MOVES FARTHER
NORTH...SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF
EAST CENTRAL FLORIDA.

RESIDENTS OF EAST CENTRAL FLORIDA SHOULD KEEP ABREAST OF THE WEATHER
AND BE PREPARED TO REACT IF THREATENING WEATHER APPROACHES.

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

MARINE INTEREST...THUNDERSTORMS...SOME SEVERE WILL AFFECT THE COASTAL
WATERS AFTER 6 PM THIS EVENING. ALTHOUGH ALL OF THE COASTAL WATERS
WILL SEE THUNDERSTORM ACTIVITY TONIGHT...THE STRONGEST STORMS ARE
EXPECTED TO REMAIN SOUTH OF A LINE FROM CAPE CANAVERAL TO BUOY 10.
WINDS IN EXCESS OF 50 KNOTS AND TORNADIC WATERSPOUTS WILL BE POSSIBLE.

HODANISH
Special weather statement, Feb 19, 4:00 PM EST, 4 hours 53 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-192230-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EST THU FEB 19 1998

...TORNADO WATCH IN AFFECT FOR BREVARD...OSCEOLA...INDIAN RIVER
OKEECHOBEE...ST LUCIE AND MARTIN COUNTIES THROUGH 10 PM...

A STRONG UPPER LEVEL WEATHER DISTURBANCE MOVING EAST FROM THE GULF OF
MEXICO WILL INTERACT WITH A WARM FRONT OVER CENTRAL FLORIDA TONIGHT.
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND
AFFECT MOST OF EAST CENTRAL FLORIDA THROUGH THE NIGHT TIME HOURS.
DAMAGING WINDS...HAIL AND A FEW TORNADOES WILL BE POSSIBLE...WITH MOST
OF THE ACTIVITY EXPECTED TO BE SOUTH OF A LINE FROM DISNEY TO ORLANDO
TO THE SPACE CENTER. HOWEVER...IF THE WARM FRONT MOVES FARTHER
NORTH...SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF
EAST CENTRAL FLORIDA.

RESIDENTS OF EAST CENTRAL FLORIDA SHOULD KEEP ABREAST OF THE WEATHER
AND BE PREPARED TO REACT IF THREATENING WEATHER APPROACHES.

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

MARINE INTEREST...THUNDERSTORMS...SOME SEVERE WILL AFFECT THE COASTAL
WATERS AFTER 6 PM THIS EVENING. ALTHOUGH ALL OF THE COASTAL WATERS
WILL SEE THUNDERSTORM ACTIVITY TONIGHT...THE STRONGEST STORMS ARE
EXPECTED TO REMAIN SOUTH OF A LINE FROM CAPE CANAVERAL TO BUOY 10.
WINDS IN EXCESS OF 50 KNOTS AND TORNADIC WATERSPOUTS WILL BE POSSIBLE.

HODANISH
Special weather statement, Feb 19, 8:50 PM EST, 3 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-200330-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
850 PM EST THU FEB 19 1998

...TORNADO WATCH UNTIL 3 AM FOR VOLUSIA...LAKE...SEMINOLE...ORANGE...
BREVARD...INDIAN RIVER...OSCEOLA...ST LUCIE...AND OKEECHOBEE
COUNTIES...
...TORNADO WATCH DISCONTINUED FOR MARTIN COUNTY...

A BAND OF HEAVY SHOWERS AND THUNDERSTORMS ACROSS NORTH CENTRAL
FLORIDA WILL GRADUALLY BUILD SOUTH OVERNIGHT AS A STRONG JET STREAM
CONTINUES ACROSS THE REGION. A VERY MOIST AND UNSTABLE AIR MASS WILL
FEED INTO THE BAND...CONTINUING THE THREAT OF BOTH HEAVY DOWNPOURS
AND SEVERE WEATHER. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
TORNADOES. SEEK STURDY INDOOR SHELTER BEFORE THUNDERSTORMS REACH YOUR
LOCATION.

RAINFALL AMOUNTS WILL BE TWO TO FOUR INCHES WITHIN THE BAND OF
RAIN...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. DUE TO PREVIOUSLY
SATURATED GROUND...THIS RAIN WILL RESULT IN FLOODING OF LOW LYING AND
POORLY DRAINED AREAS OVERNIGHT...AS WELL AS PONDING OF WATER ON
ROADS. DO NOT DRIVE THROUGH AREAS WHERE YOU CANNOT DETERMINE THE
DEPTH OF WATER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TV OR CABLE TV
FOR THE LATEST UPDATES DURING THIS SEVERE WEATHER SITUATION.

PETERSEN
Special weather statement, Feb 19, 8:50 PM EST, 3 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-200330-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
850 PM EST THU FEB 19 1998

...TORNADO WATCH UNTIL 3 AM FOR VOLUSIA...LAKE...SEMINOLE...ORANGE...
BREVARD...INDIAN RIVER...OSCEOLA...ST LUCIE...AND OKEECHOBEE
COUNTIES...
...TORNADO WATCH DISCONTINUED FOR MARTIN COUNTY...

A BAND OF HEAVY SHOWERS AND THUNDERSTORMS ACROSS NORTH CENTRAL
FLORIDA WILL GRADUALLY BUILD SOUTH OVERNIGHT AS A STRONG JET STREAM
CONTINUES ACROSS THE REGION. A VERY MOIST AND UNSTABLE AIR MASS WILL
FEED INTO THE BAND...CONTINUING THE THREAT OF BOTH HEAVY DOWNPOURS
AND SEVERE WEATHER. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
TORNADOES. SEEK STURDY INDOOR SHELTER BEFORE THUNDERSTORMS REACH YOUR
LOCATION.

RAINFALL AMOUNTS WILL BE TWO TO FOUR INCHES WITHIN THE BAND OF
RAIN...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. DUE TO PREVIOUSLY
SATURATED GROUND...THIS RAIN WILL RESULT IN FLOODING OF LOW LYING AND
POORLY DRAINED AREAS OVERNIGHT...AS WELL AS PONDING OF WATER ON
ROADS. DO NOT DRIVE THROUGH AREAS WHERE YOU CANNOT DETERMINE THE
DEPTH OF WATER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TV OR CABLE TV
FOR THE LATEST UPDATES DURING THIS SEVERE WEATHER SITUATION.

PETERSEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 9:31 PM ESTTornado WarningMLBOrange, Osceola49 min
Feb 19, 10:23 PM ESTSevere Thunderstorm WarningMLBOrange37 min
Feb 19, 10:37 PM ESTSevere Thunderstorm WarningMLBBrevard58 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.